Heat, Henderson
- When
- July 20, 11:00 AM CST to July 21, 5:00 PM CST
- Where
- Henderson forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- AWOS
- Coordinates
- 37.796, -87.573 (the zone’s center; the record gives no point)
Hot and humid conditions prevailed as a large upper-level ridge of high pressure covered the south central United States. On the 21st, the heat index peaked between 105 and 110 degrees for a few hours at Henderson and Owensboro.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Hot and humid conditions prevailed as a large upper-level ridge of high pressure covered the south central United States. On the 21st, the heat index peaked between 105 and 110 degrees for a few hours at Henderson and Owensboro. Heat indirectly contributed to the death of a 49-year-old man working in his garden. Numerous pre-existing medical problems were the primary cause of his death.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 20, 9:31 AM CST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PADUCAH KY 1031 AM CDT SUN JUL 20 2008 .UPDATE... SENSIBLE WEATHER ADJUSTEMENTS TO GRIDDED...TABULAR AND TEXT PRODUCTS FOR FIRST PERIOD /REST OF TODAY/. ALSO...REGIONAL HEADLINE ADDITION FOR BELOW THRESHOLD HEAT INDEX VALUES THIS AFTERNOON. && .DISCUSSION... SINCE 915 AM CDT...ISOLATED SHOWER ACTIVITY HAS ALREADY DEVELOPED OVER SOUTHWEST INDIANA AND INTO NORTHWEST KENTUCKY...WITH ISOLATED THUNDERSTORMS ALREADY DEVELOPING NORTH OF THE WFO PAH FORECAST AREA AT THE TIME OF THIS DISCUSSION. AT THIS POINT...REALLY NOT SURPRISED...AS SSW-NNEWD ORIENTED 700-500 MB TROUGH AXIS MOVING SEWD THROUGH THE ILLINOIS AT THIS TIME...INTERACTING WITH A CORRIDOR OF 30-35 KT 925 MB WSWLY LLJ AND WNWLY 30-40KT 850-500 MB WINDS /TIED WITH THE WESTERLIES FLOWLY OVER THE NW-SELY ORIENTED RIDGE AXIS/ STRETCHING FROM ILLINOIS...THROUGH INDIANA AND NORTHERN KY. THE GREATER COVERAGE OF SHOWERS AND THUNDERSTORMS WILL LIKELY PERSIST ALONG THE WABASH RIVER...EAST AND SOUTHEAST THROUGH SOUTHWEST INDIANA AND INTO NORTHWEST KENTUCKY. ANY SOUTHWARD MOVEMENT OF THE CONVECTION WILL LIKELY BE DUE TO A COMBINATION OF THE INTENSIFICATION/CONSOLIDATION OF THE SFC-850 MB NW-SELY ORIENTED THETA-E RIDGE OVER CENTRAL IL/SOUTHERN IN AND PROPAGATION OF CONVECTION INTO THE INTERSTATE 64 CORRIDOR /ALONG A MINOR SCALE W-E ORIENTED GFS 850-300 MB THICKNESS TROUGH/ AND ALONG THE EASTERN EDGE OF THE WFO PAH FORECAST AREA. THE LAPS MASS/INSTABILITY FIELDS ARE ALSO SUPPORTING THE 06Z GFS/00Z ECMWF WITH GREATER INSTABILITY TIED TO THE EASTERN TWO THIRDS OF THE WFO PAH FORECAST AREA. SUSPECT THAT AS TEMPERATURES APPROACH CONVECTIVE MINS AROUND MIDDAY...ISOLATED CONVECTION WILL BREAK OUT OVER WESTERN KY...AND A SMALL PART OF SOUTHERN IL. GIVEN THE WARMER TEMPERATURES ALOFT FURTHER WEST /-6C AT 500 MB AND 10-11C AT 700 MB/...DROPPED MENTION OF ISOLATED SHOWERS AND THUNDERSTORMS FURTHER WEST. PER LOCAL POLICY...ADDED A HEADLINE TO MAINLY THE MISSISSIPPI RIVER BORDER COUNTIES IN SWRN IL/SERN MO/EXTREME SWRN KY TO HEAT INDEX VALUES NEAR 100 OR 100 TO 105 THROUGH 5 PM. A SPECIAL WEATHER STATEMENT IS ALREADY OUT HIGHLIGHTING THESE VALUES...AS WELL AS BEING INCLUDED IN THE HAZARDOUS WEATHER OUTLOOK. && .PREV DISCUSSION... /ISSUED 214 AM CDT SUN JUL 20 2008/ DISCUSSION... WILL KEEP OUR SLIGHT CHANCE POP IN FOR CONVECTION MAINLY THIS AFTERNOON. OTHERWISE NEXT COUPLE OF DAYS ON THE HOT SIDE WITH HIGHS INTO THE 90S...AND HEAT INDICES NEARING 100 ESPECIALLY ON MONDAY. FRONTAL BOUNDARY FORECAST BY THE MODELS TO SAG INTO THE REGION LATE MONDAY INTO TUESDAY. THUS WILL CONTINUE WITH OUR CHANCE POPS FOR CONVECTION MONDAY INTO TUESDAY. NO CHANGES MADE TO THE DAYS 4-7 PORTION OF THE FORECAST...WHICH INCLUDES THE MID AND LATE WEEK PERIODS. AVIATION... MVFR VSBYS POSSIBLE EARLY THIS MORNING. OTHERWISE SOME CU LIKELY AGAIN TODAY...WITH ISOLD CONVECTION POSSIBLE. HOWEVER THE PROBABILITY IS AGAIN TOO LOW TO INCLUDE AT THIS TIME. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && LONG TERM...GM AVIATION/SHORT TERM...SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 919 AM CDT SUN JUL 20 2008 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-211130- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 919 AM CDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING NORTH OF A LINE EXTENDING FROM FAIRFIELD ILLINOIS TO SANTA CLAUS INDIANA. DAMAGING WIND GUSTS WILL BE THE MAIN HAZARD. SMALL HAIL IS ALSO POSSIBLE. HEAT INDEX VALUES WILL TOP OUT IN THE UPPER 90S TO AROUND 100 DEGREES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT INTO TUESDAY AS A FRONTAL BOUNDARY SETTLES SOUTH INTO THE REGION. ISOLATED STRONG TO SEVERE THUNDERSTORMS CANNOT BE RULED OUT. A LINGERING SLIGHT CHANCE OF THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH THE END OF THE WORK WEEK. HEAT INDEX VALUES WILL TOP OUT AROUND 100 DEGREES MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TODAY ALONG AND NORTH OF THE INTERSTATE 64 CORRIDOR...AND AREA WIDE MONDAY NIGHT INTO TUESDAY.
The national radar mosaic for the moment the first event began.
2 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Henderson | 2008-07-20 | 49 | Male | Outside/Open Areas | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116076, 116077.